Ready to upload
Adverse Occurrence type:
The incidence of transfusion-induced leukopenia or neutropenia is not known. To date, there have only been a few reports published that assume a relationship between isolated acute neutropenia and prior transfusion of blood products containing plasma. Wallis JP et al (Lancet 2002; 360: 1073-1074) postulate that the incidence of transfusion-related alloimmune neutropenia (TRAIN) is less than 1 in 10,000 transfused plasma-containing units. However, this complication is probably under-reported.
Time to detection:
The decrease in white blood cells (WBC) seems to appear within a few hours of transfusion and to normalize within a few hours and up to 4 days.
Alerting signals, symptoms, evidence of occurrence:
Five cases of TRAIN with no respiratory complications due to transfusion are reported. Only the first case was initially reported as a suspected transfusion reaction. The other four cases were detected in the course of the subsequent lookback investigation. Examinations of the donor involved in the five cases revealed an antibody against the human neutrophil antigen HNA-1b. This donor was a 40-year-old multiparous woman who had never received a blood transfusion. The first patient was typed HNA-1b positive and HNA-1a negative. After examining the blood counts of other patients who previously received platelets (PLT) concentrates from the same donor, the four additional mentioned patients were identified with an unreported decrease in the leukocyte and/or granulocyte count of more than approximately 50% after transfusion. In these cases, no infections or other clinical problems occurred in this context and no treatment was necessary.
Demonstration of imputability or root cause:
In the case reported as a suspected transfusion reaction, antibodies against HNA-1b in the donor's serum were identified as well as in the plasma units of this donor that had been quarantined. HLA Class I or II antibodies were absent in this donor. The recipient of the blood component was typed HNA-1b positive, thus making a specific reaction between the donor HNA antibody and the recipient's antigens the most probable cause of the neutrophil decrease after the transfusion. Unfortunately, no stored blood samples were available for the patients identified in the lookback investigation and HNA genotyping was not performed. However, as the phenotype frequency of HNA-1b is approximately 88% in Caucasians, it is highly likely that this antigen was also present in the other recipients experiencing TRAIN.
Hauc-Dlmi B, Ruppel R, Zimmermann R, Strobel J, Reil A, Eckstein R, Zingsem J. (2016). Transfusion-related alloimmune neutropenia with no pulmonary complications: one donor-five cases. Transfusion 56; 84-90.
Expert comments for publication:
TRAIN seems to be a relatively benign complication of transfusion. It may have been under-reported. Nowadays, the strategies used to prevent TRALI should also prevent TRAIN to the same extent. TRAIN could easily be identified in the context of PLT transfusion in parallel to monitoring of PLT counts. On the other hand, identification and evaluation of antibodies inducing TRAIN but not TRALI might provide valuable insights into the pathogenesis of TRALI.